Bismuth is a metal that is available either in its elemental form or compounded as a salt. Elemental bismuth is nontoxic. Bismuth salts have therapeutic uses and are responsible for the toxicities described in this chapter. Thus, the term "bismuth" in this chapter refers to bismuth salts. Bismuth is one of many xenobiotics commonly used in prescription and nonprescription oral preparations for treatment of traveler's diarrhea, nausea, and vomiting, as well as in bismuth-impregnated surgical packing paste for treatment of the flatus and odor associated with ileostomies and colostomies,9,57 and as an adjunct in the treatment of ulcers.14
In the gastrointestinal (GI) tract, bismuth binds to sulfhydryl groups and decreases fecal odor through formation of bismuth sulfide.50 Sulfhydryl binding is also the proposed mechanism of bismuth's antimicrobial effect, causing lysis of Helicobacter pylori, the causative bacteria in peptic ulcer formation. Bismuth may also inhibit bacterial enzyme function, as well as prevent adhesion of H. pylori to the gastric mucosa.56
Nearly 300 years ago, bismuth was recognized as medicinally valuable. It was included in topical salves and oral preparations for various GI disorders. Renal toxicity was described as early as 1802. In the early 20th century, renal failure was reported in children administered intramuscular bismuth salts for the treatment of gingivostomatitis.7,25,47,48 Administration of bismuth thioglycollate and its related water-soluble compounds, triglycollamate and trithioglycollamate, was responsible for the renal failure.8,12,29,55 Children with renal toxicity would typically present with abdominal pain, oliguria, anuria, malaise, depressed mental status, and vomiting. Renal failure occurred with as little as one or two treatments.34,38,39 Alterations in consciousness usually abated with treatment or resolution of the uremia. As the use of intramuscular injections was abandoned, this form of bismuth-induced renal failure became uncommon. Syphilis was previously treated with intramuscular bismuth. A rash known as "erythema of the 9th day," consisting of a diffuse macular rash of the trunk and extremities, occasionally occurred and resolved without intervention.16
In patients administered "Analbis" antipyretic rectal suppositories, hepatic failure was described histopathologically as yellow atrophy with vacuolization.3,22 An investigation of the suppositories suggested that diallylacetic acid, and not bismuth, was the hepatotoxin. This agent is no longer marketed in the United States. Enemas have been used.54 More recently, epidemics of bismuth-induced encephalopathy, particularly among patients with ileostomies or colostomies, were reported in France, Britain, and Australia. As a result, some countries banned or restricted bismuth preparations to prescription only. Bismuth subsalicylate, which is currently available in the United States as a nonprescription agent, is still periodically responsible for cases of encephalopathy.15,17,30 Other reported causes of bismuth-induced encephalopathy include systemic absorption from bismuth-impregnated surgical packing paste and transdermal absorption from chronic application of a bismuth-containing skin cream.24
In 2006, the Food and Drug Administration (FDA) of the United States issued a warning on an alternative ...